Acetaminophen is commonly used by pregnant mothers to treat pain and fever and is generally considered to be safe. However, a new study conducted by researchers at the University of California, Los Angeles and published in JAMA Pediatrics, found that use of acetaminophen during pregnancy was associated with increased risk of behavioral problems in offspring, specifically attention-deficit hyperactivity disorder (ADHD). This study should be interpreted with caution.
Researchers assessed data from about 64,000 mothers and children in the Danish National Birth Cohort. Mothers reported acetaminophen use at each trimester, and then were surveyed seven years later with regards to the behavioral patterns of their children. Over 50 percent of the mothers surveyed reported some use of acetaminophen during pregnancy. Researchers found that acetaminophen use was associated with a 20 percent increase risk of behavioral problems in offspring. Taking acetaminophen during all three trimesters was associated with the highest risk of behavioral disorders in children.
The explanation for this finding, according to researchers, is that acetaminophen can disrupt the body s endocrine, or hormone system. Exposure to endocrine disruptors in a fetus may affect neurodevelopment and cause behavioral dysfunction.
ACSH s Dr. Elizabeth Whelan comments: First of all, this is an observational study so there is no basis to assert that taking acetaminophen during pregnancy causes behavioral disorders in children. And then we look at the explanation for this effect endocrine disruption and that gives us even more of a reason to doubt the results.
However, ACSH s Dr. Josh Bloom says, The authors do use a lame rationale (endocrine disruption responsible for just about every known disease as well as sunspots) for the observed trend. However, this does not mean that this effect is not real. There could be a completely unknown mechanism that explains their observation. He adds, Acetaminophen s (Tylenol s) main benefit is the lack of GI side effects that plague the entire NSAID class (aspirin, Advil, Aleve, etc). While this is a big advantage, do not be fooled into thinking that it is a risk-free drug. It can have significant toxicity. As little as 2-3 times the maximum recommended daily dose can be fatal, an all-too-easily attained dosage, given the many OTC medications which contain it. So it is possible that this study is picking up something real. But keep in mind that a 20 percent increase even with such a large study population could be nothing but noise.